A 3 year-old Caucasian male, weighing 13.2 Kg, treated for conjunctivitis with oxatomide (TINSET® - drops 2.5%) at therapeutic doses (14 mg/day for 2 days) experienced at home abdominal pains, pallor, trouble speaking followed by a serious long-lasting impaired consciousness two days after oxatomide treatment. The parents also reported muscular hypotonia. After 2 days the parents accessed the Emergency Department where the child was immediately admitted. The child had no history of recent trauma, seizures and neurologic diseases and was receiving no other drug treatment. The child was affected by acute gastroenteritis.
After admission to the Emergency Department oxatomide was withdrawn. Nonetheless, the patient's state of impaired consciusness persisted with very low response to pain stimulation tests and a Glasgow coma score of 4, which led to immediate recovery to the Paediatric Unit emergency section where all appropriate measures were taken.
The brain Computed Tomography Scan was negative with normal deep tendon reflexes. The results of blood gas analysis, serum electrolytes levels, hepatic and renal tests were normal. The cerebrospinal fluid was clear and colourless with normal protein levels and a negative cytological test. Likewise negative in the cerebrospinal fluid were all virological tests (Herpes Simplex1 and 2, Varicella Zooster and enteroviruses), and tests for mycetes, M. tuberculosis and Gram positive and negative bacteria. The urinalysis excluded infections by Streptococcus pneumoniae, Haemophylus influenzae, Neisseria meningitis and Streptococcus agalactiae. Moreover, the urinalysis was negative for barbiturates, benzodiazepines, opiates, cocaine, amphetamine, methamphetamine and antidepressant drugs that could have increased the sedative properties of oxatomide. The stool cultures for Salmonella tiphymurium, Shigella, Campylobacter were also negative. The results of haematochemical tests showed elevated leukocytes (12.77*10e3/uL) and a CRP value of 0.47 mg/dL (physiologic range < 0.25 mg/dL) while the white blood count revealed a decreased number of neutrophils (39.5%); these results are compatible with a slight clinical pictures of inflammation due to an intercurrent gastroenteritis.
The patient was hospitalized in the Paediatric Unit and forty-eight hours after oxatomide withdrawal, the patient's conditions although asthenia and headache persisted, remitting completely in the days.
Based on the clinical data the physicians excluded an acute encephalitis and correlated the symptoms to an oxatomide adverse effect. Since the patient was treated with a standard dose of oxatomide as the only therapy it was initially hypothesized that the observed over-response to oxatomide was due to a inherited defect in the activity of cytochromes CYP3A4 and/or CYP2D6, ultimately resulting in impaired drug metabolism and drug accumulation. The patient was therefore screened for the main allelic variants of CYP3A4 (CYP3A4*1B) and CYP2D6 (namely CYP2D6*3, *4, *5 and *6). However, none of the above mentioned polymorphisms were detected by pyrosequencing analysis performed using the diagnostic kits Diatech Explera according to the manufacturer's instructions.
The Naranjo adverse drug reaction probability scale  identified the relationship between the patient's development of ADR and the drug as "possible".
The only published article of a long-lasting impaired consciousness after therapeutic oxatomide treatment was in 1986 , when Van Daele et al. reported six cases of acute dystonic reactions and long-lasting impaired consciousness, occurring 30-60 after hours the start of treatment, in patients treated with "more or less normal" doses of oxatomide. The children showed altered consciousness varying from lethargy and somnolence to frank encephalitis.
The causes for those episodes of acute toxicity to oxatomide were not known. Our results from pharmacogenetic screening exclude for our patient inherited defects in the ability of metabolizing oxatomide. The age-dependent variability in the activity of some CYP may also be excluded. CYP3A4 activity, weak in the foetus and after birth, becomes very similar to that of an adult within the first years of life; likewise, CYP2D6 activity in infants and children up to five years of age is above two-third of the average adult levels . We could not carry out a pharmacokinetic profile of oxatomide serum levels. Thus, the possibility that changes in expression of wild type CYP may have contributed to the observed ADR by oxatomide cannot be excluded.
Clinical and preclinical studies indeed show that increases in proinflammatory molecules such as interleukins (IL-1, IL-6, IL-8), tumour necrosis factor-α (TNF-α) and interferon-γ is associated with downregulation of expression and activity of several cytochromes including CYP3A4 and CYP2D6 . Indeed IL-6, IL-8 and TNF-α concentrations in patients with gastroenteritis are significantly increased [10, 11]. It is therefore conceivable that the release of these proinflammatory molecules has decreased CYP activities, eventually leading to increased oxatomide concentrations in the plasma of our patient, thus contributing to the observed neurological ADR.